Alert archive / New York / Small Craft Advisories in 2024

Small Craft Advisory 104, NWS Buffalo, NY

December 23, 2024

NWS Buffalo, NY issued this small craft advisory at Dec 23, 2024, 2:55 AM EST. It took effect at Dec 23, 2024, 12:00 PM EST. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Dec 23, 2024, 2:55 AM EST (07:55 UTC)
In effect from
Dec 23, 2024, 12:00 PM EST
Expired
Dec 24, 2024, 3:20 AM EST
In force
15 hr
Issued by
NWS Buffalo, NY

The text

As transmitted.

581 
WHUS71 KBUF 230755
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
255 AM EST Mon Dec 23 2024

LEZ040-041-231800-
/O.NEW.KBUF.SC.Y.0104.241223T1700Z-241224T1200Z/
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
255 AM EST Mon Dec 23 2024

...SMALL CRAFT ADVISORY IN EFFECT FROM NOON TODAY TO 7 AM EST
TUESDAY...

* WHAT...Southwest winds 15 to 20 knots and waves 3 to 5 feet 
  expected.

* WHERE...The nearshore waters of Lake Erie from Ripley to 
  Buffalo.

* WHEN...From noon today to 7 AM EST Tuesday.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
4 follow-up statements
184 
WHUS71 KBUF 231420
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
920 AM EST Mon Dec 23 2024

LEZ040-041-232300-
/O.CON.KBUF.SC.Y.0104.241223T1700Z-241224T1200Z/
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
920 AM EST Mon Dec 23 2024

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST
TUESDAY...

* WHAT...Southwest winds 15 to 20 knots and waves 3 to 5 feet 
  expected.

* WHERE...The nearshore waters of Lake Erie from Ripley to 
  Buffalo.

* WHEN...From noon today to 7 AM EST Tuesday.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
492 
WHUS71 KBUF 232044
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
344 PM EST Mon Dec 23 2024

LOZ045-240445-
/O.EXB.KBUF.SC.Y.0104.241224T0000Z-241224T1200Z/
Lake Ontario nearshore waters from Mexico Bay to the Saint
Lawrence River-
344 PM EST Mon Dec 23 2024

...SMALL CRAFT ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 7 AM
EST TUESDAY...

* WHAT...South winds 15 to 20 knots and waves 3 to 5 feet 
  expected.

* WHERE...The nearshore waters of Lake Ontario from Mexico Bay 
  to the Saint Lawrence River.

* WHEN...From 7 PM this evening to 7 AM EST Tuesday.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LEZ040-041-240445-
/O.CON.KBUF.SC.Y.0104.000000T0000Z-241224T1200Z/
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
344 PM EST Mon Dec 23 2024

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST
TUESDAY...

* WHAT...Southwest winds 15 to 25 knots and waves 3 to 6 feet.

* WHERE...The nearshore waters of Lake Erie from Ripley to 
  Buffalo.

* WHEN...Until 7 AM EST Tuesday.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
634 
WHUS71 KBUF 240701
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
201 AM EST Tue Dec 24 2024

LEZ040-041-241200-
/O.CON.KBUF.SC.Y.0104.000000T0000Z-241224T1200Z/
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
201 AM EST Tue Dec 24 2024

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST THIS
MORNING...

* WHAT...West winds 15 to 20 knots and waves 3 to 6 feet.

* WHERE...The nearshore waters of Lake Erie from Ripley to 
  Buffalo.

* WHEN...Until 7 AM EST this morning.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LOZ045-241200-
/O.CON.KBUF.SC.Y.0104.000000T0000Z-241224T1200Z/
Lake Ontario nearshore waters from Mexico Bay to the Saint
Lawrence River-
201 AM EST Tue Dec 24 2024

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST THIS
MORNING...

* WHAT...Southwest winds 15 to 20 knots and waves 3 to 5 feet.

* WHERE...The nearshore waters of Lake Ontario from Mexico Bay 
  to the Saint Lawrence River.

* WHEN...Until 7 AM EST this morning.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
160 
WHUS71 KBUF 240820
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
320 AM EST Tue Dec 24 2024

LEZ040-041-LOZ045-240930-
/O.CAN.KBUF.SC.Y.0104.000000T0000Z-241224T1200Z/
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lake Ontario nearshore waters from Mexico Bay to the Saint
Lawrence River-
320 AM EST Tue Dec 24 2024

...SMALL CRAFT ADVISORY IS CANCELLED...

Winds and waves have dropped below small craft advisory criteria.

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this small craft advisory went out at Dec 23, 12:54 AM EST, 2 hours 1 minute earlier.

Area forecast discussion, Dec 23, 12:54 AM EST, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Buffalo NY
1254 AM EST Mon Dec 23 2024

.SYNOPSIS...
Arctic high pressure will move across the region
overnight, then there will be a pronounced warming trend and dry
weather to start the new work week. A weak low pressure system will
then bring a period of mainly light snow Monday night into Tuesday,
with a mainly dry and seasonable day expected on Christmas.

&&

.NEAR TERM /THROUGH TUESDAY/...
The very cold weather of the past couple of days is in the process
of coming to an end...as arctic high pressure over New England
continues to exit to the east. The clockwise return flow around this
feature will combine with an approaching system over the Upper Great
Lakes to initiate moderately strong warm advection over our forecast
area. In fact...most of the region has likely already experienced
their minimum temperature for the night. The mercury is already
slowly rising for the counties bordering Lake Erie...and that trend
will continue through daybreak while spreading across the remainder
of the region.

The area of Arctic high pressure will ease off the East coast on
Monday...while a vigorous shortwave will push a weak sfc low across
the Upper Great Lakes. An elevated warm front could bring a brief
period of very light snow or flurries to the region during the
midday...otherwise we will have to wait until later this afternoon
to start to experience the effects of the next system. Any snow that
does fall today will be minimal and will cause NO TRAVEL ISSUES. In
fact...the pcpn may start off as a bit of a rain/snow mix over and
near Lake Erie.

The strong shortwave...defined as per the 1.5 PV sfc being folded to
as low as 500-600mb...and its associated weak sfc low will cross the
Lower Great Lakes Monday night. Deep forcing from its passage will
support widespread snowfall that will accumulate to an inch or two
over the western counties and to as much as 2-4 inches east of Lake
Ontario. While there could be a relatively short burst of snow that
could quickly cover area roadways...snowfall rates that will average
under an inch will combine with min temps of 25-30 in the west and
close to 20 east of Lake Ontario to allow for easier maintenance of
area roadways. Travel problems should be minimal.

As the quick moving shortwave exits across New England on Tuesday...
high pressure centered over Quebec will arch back across all of the
Great Lakes region. With the forcing removed and all of the mid
level stripped away...residual light snow early Tuesday morning will
give way to nuisance lake enhanced/upslope snow showers that will be
focused over the Finger Lakes region. Additional snowfall on Tuesday
will be under a half inch in most areas. Unfortunately...the upslope
flow will maintain a wealth of strato-cu...especially south of Lake
Ontario.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
All indications point to a quite Christmas eve/day as the sfc
high over Canada will continue to influence the region. Highs on
Christmas Day will be in the 20s east of Lake Ontario to a range
of 30s elsewhere.

While there still remains some uncertainty after Christmas Day...it
does look like we will see mainly dry weather. For now...have kept a
dry forecast through Wednesday night. However...its worth noting
that some guidance does show some light precipitation sneaking in
with a warm frontal segment lifting towards the region.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
Thursday through Saturday, the eastern CONUS will become sandwiched
between a mid-level closed low over the northwestern Atlantic and
low-amplitude troughing over the nation's midsection, with a ridge
of high pressure building over the forecast area between the two
features. The longwave pattern will make a more substantial eastward
shift by Sunday, with the ridge axis moving offshore as the western
trough further digs into the Great Lakes. This pattern will lead to
a strong warming trend with temperatures some 10-15 degrees above
normal by this weekend. This will translate to daytime highs well
into 40s (possibly as early as Friday across WNY) and nighttime lows
this weekend holding above freezing in most areas.

While confidence is high in the expected warmup after Christmas, the
forecast is a bit trickier in regards to precipitation. Starting
with Thursday, deterministic guidance packages are advertising a
weakening shortwave trough and plume of GOMEX based moisture passing
mainly to our southwest through the first half of the day, though
are in poor agreement on its track and the amount of associated
isentropic lift that may push across the eastern Great Lakes as a
result. While the more pessimistic deterministic solutions
(GFS/ECMWF) suggest some nuisance rain or snow south of Lake
Ontario, will lean on the drier ensemble guidance given the strong
surface high in close proximity over Quebec and New England. Dry
weather should continue to prevail through at least Friday before a
series of shortwaves embedded in the aforementioned trough to the
west begin to further encroach on the region. Chances for
precipitation increase Friday night through Saturday as another warm
frontal segment lifts into the area ahead of the first of these
waves, before a more potent southern stream system likely arrives
during the second half of the weekend brings greater overall chances
for precipitation. While the warmer temperatures by this point
should support rain as the dominant ptype this period, cooler sfc
temps at night and strong warm air advection aloft could lead to
some snow or even a wintry mix in spots. Will stick with a rain/snow
mix at this range until the details come into better focus.

&&

.AVIATION /06Z MONDAY THROUGH FRIDAY/...
VFR conditions with light winds will be in place for the remainder
of the overnight through at least midday Monday.

Warm advection ahead of the next system will then encourage cigs to
lower Monday afternoon with some light snow possibly leading to MVFR
vsbys by mid-late afternoon.

Conditions will significantly deteriorate Monday night...as a weak
storm system crossing Lake Ontario will generate some widespread
light snow. VSBYS will drop to IFR/LIFR levels with most areas will
experience MVFR cigs. The higher elevated airfields of the Srn Tier
could experience IFR cigs late.

Outlook...

Tuesday...IFR/MVFR in morning rain or snow showers, then VFR.
Wednesday through Friday...VFR.

&&

.MARINE...
High pressure will result in light winds and negligible waves
through most of the night. Winds turn southerly and will slowly
increase late tonight through the day Monday, although the offshore
component to the winds will keep the higher building waves in
Canadian waters through Monday afternoon. A brief period of near SCA
conditions will be possible on both lakes Monday night as a weak
area of low pressure crosses the lower Great Lakes, especially Lake
Erie where winds veer more southwesterly bringing more of an onshore
flow. Conditions are then expected to remain below headline criteria
through the remainder of the work week.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...Apffel/EAJ
NEAR TERM...RSH
SHORT TERM...AR
LONG TERM...PP
AVIATION...RSH
MARINE...Apffel/EAJ/JM
Hazardous weather outlook, Dec 22, 3:56 AM EST, 22 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
356 AM EST Sun Dec 22 2024

NYZ001>008-010>014-019>021-085-230900-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
356 AM EST Sun Dec 22 2024

This Hazardous Weather Outlook is for western and north central New
York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-230900-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
356 AM EST Sun Dec 22 2024

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

In the hours before

Local storm report, Dec 23, 12:06 AM EST, 2 hours 49 minutes before
Preliminary Local Storm Report
National Weather Service Buffalo NY
1206 AM EST Mon Dec 23 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     Snow             2 WNW Hilton            43.30N 77.82W
12/22/2024  M6.4 Inch        Monroe             NY   Trained Spotter

            Storm total.

&&
Local storm report, Dec 23, 12:09 AM EST, 2 hours 46 minutes before
Preliminary Local Storm Report
National Weather Service Buffalo NY
1209 AM EST Mon Dec 23 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     Snow             3 N Port Byron          43.08N 76.63W
12/22/2024  M10.5 Inch       Cayuga             NY   Trained Spotter

            Storm total snowfall 7 PM Friday through 7
            AM Sunday.

0900 AM     Snow             3 NE Holland            42.67N 78.51W
12/22/2024  M7.3 Inch        Erie               NY   Trained Spotter

            Storm total snowfall.

0600 AM     Snow             Clyde                   43.08N 76.88W
12/22/2024  M4.0 Inch        Wayne              NY   Cocorahs

            Cocorahs station NY-WN-26 Clyde 0.3 WNW.

0700 AM     Snow             Falconer                42.12N 79.20W
12/22/2024  M4.0 Inch        Chautauqua         NY   Cocorahs

            Cocorahs station NY-CQ-35 Falconer 0.3 WSW.

0900 AM     Snow             1 NE Fulton             43.33N 76.41W
12/22/2024  M4.0 Inch        Oswego             NY   Trained Spotter

&&

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 23, 2:48 AM ESTWinter Weather AdvisoryBUFCayuga, Jefferson, Lewis, Oswego31 hr

Nearby

Small Craft Advisories in New York, 2024Every small craft advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.